If someone has had an opioid overdose, naloxone can reverse the effects but only for a short time. After roughly half an hour, the effects will wear off and the person will go back into overdose.
- Deep snoring/gurgling noises
- Person is unresponsive even after shaking their shoulder and you can’t wake them up
- You may see a blue tinge to the lips, nail beds or other extremities
- They are not breathing
Call 999 if you think someone is having an overdose.
We don’t want you to worry that you will get anyone into trouble. In all but exceptional circumstances, an ambulance crew will not bring the police with them.
If someone has overdosed please give them naloxone. Always dial 999 and ask for an ambulance straight away after giving someone naloxone.
Naloxone kits come in two types:
- Keep calm
- Ensure you aren’t in any danger
- Call 999 and ask for an ambulance.
- Check to see if there is anything obstructing their airways.
- Place the person in the recovery position
- If you have Naloxone (Prenoxad), inject it into their thigh or upper arm muscle.
- If you have the Naloxone spray (Nyxoid), place the spray in their nose and press the plunger.
- Wait with the person until the ambulance arrives, and give the used naloxone kit to the paramedics.
- Naloxone, starts to work in 2-5 minutes. The effects will last for about half an hour, but after that they will wear off and the person will begin overdosing again. It’s important that the person still gets medical help during this time.
Naloxone is only effective for opioid overdoses, and won’t work with any other non-opioid drugs.